Alert archive / Oklahoma / Wind Advisories in 2023
Wind Advisory 13, NWS Norman, OK
NWS Norman, OK issued this wind advisory at Oct 12, 2023, 3:21 PM CDT for 17 counties in Oklahoma. It took effect at Oct 13, 2023, 7:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2023, 3:21 PM CDT (20:21 UTC)
- In effect from
- Oct 13, 2023, 7:00 AM CDT
- Expired
- Oct 13, 2023, 5:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Norman, OK
Counties Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grant County, OK, Harper County, OK, Kay County, OK, Kingfisher County, OK, Logan County, OK, Major County, OK, Noble County, OK, Roger Mills County, OK, Woods County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 69 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459 WWUS74 KOUN 122021 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 321 PM CDT Thu Oct 12 2023 OKZ004>013-130015- /O.NEW.KOUN.WI.Y.0013.231013T1200Z-231013T2200Z/ /O.CON.KOUN.WI.Y.0012.000000T0000Z-231013T0000Z/ Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble- Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena, Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, Enid, and Perry 321 PM CDT Thu Oct 12 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 7 AM TO 5 PM CDT FRIDAY... * WHAT...For the first Wind Advisory, southwest winds 20 to 30 mph with gusts up to 45 mph. For the second Wind Advisory, northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Harper, Woods, Alfalfa, Grant, Kay, Ellis, Woodward, Major, Garfield and Noble Counties. * WHEN...For the first Wind Advisory, until 7 PM CDT this evening. For the second Wind Advisory, from 7 AM to 5 PM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ OKZ014>019-021-130015- /O.NEW.KOUN.WI.Y.0013.231013T1200Z-231013T2200Z/ Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Beckham- Including the cities of Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, Hennessey, Okarche, Guthrie, Elk City, and Sayre 321 PM CDT Thu Oct 12 2023 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 5 PM CDT FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Roger Mills, Dewey, Custer, Blaine, Kingfisher, Logan and Beckham Counties. * WHEN...From 7 AM to 5 PM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Mahale
3 follow-up statements
316 WWUS74 KOUN 130009 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 709 PM CDT Thu Oct 12 2023 OKZ004>013-131000- /O.EXP.KOUN.WI.Y.0012.000000T0000Z-231013T0000Z/ /O.CON.KOUN.WI.Y.0013.231013T1200Z-231013T2200Z/ Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble- Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena, Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, Enid, and Perry 709 PM CDT Thu Oct 12 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 5 PM CDT FRIDAY... ...WIND ADVISORY FOR THURSDAY HAS EXPIRED... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Harper, Woods, Alfalfa, Grant, Kay, Ellis, Woodward, Major, Garfield and Noble Counties. * WHEN...From 7 AM to 5 PM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ OKZ014>019-021-131000- /O.CON.KOUN.WI.Y.0013.231013T1200Z-231013T2200Z/ Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Beckham- Including the cities of Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, Hennessey, Okarche, Guthrie, Elk City, and Sayre 709 PM CDT Thu Oct 12 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 5 PM CDT FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Roger Mills, Dewey, Custer, Blaine, Kingfisher, Logan and Beckham Counties. * WHEN...From 7 AM to 5 PM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
806 WWUS74 KOUN 130830 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 330 AM CDT Fri Oct 13 2023 OKZ004>019-021-131630- /O.CON.KOUN.WI.Y.0013.231013T1200Z-231013T2200Z/ Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Beckham- Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena, Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, Hennessey, Okarche, Guthrie, Elk City, and Sayre 330 AM CDT Fri Oct 13 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 5 PM CDT THIS AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Northwestern and north central Oklahoma. * WHEN...From 7 AM this morning to 5 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
438 WWUS74 KOUN 131701 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 1201 PM CDT Fri Oct 13 2023 OKZ004>019-021-132200- /O.CON.KOUN.WI.Y.0013.000000T0000Z-231013T2200Z/ Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Beckham- Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena, Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, Hennessey, Okarche, Guthrie, Elk City, and Sayre 1201 PM CDT Fri Oct 13 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Portions of central, northern, northwest and western Oklahoma. * WHEN...Until 5 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Oct 12, 12:39 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Oct 12, 12:39 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1239 PM CDT Thu Oct 12 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 229 AM CDT Thu Oct 12 2023
Stratus clouds continue across the I-35 corridor this evening as low-
level moisture streams northward. Dewpoints are in the low 60s
across much of the area, which will lead to a warm start to
Thursday. By daybreak, the trough's approach will lead the surface
low to finish deepening in the Black Mesa area and begin journeying
northeastward across southwestern and central Kansas. The pressure
gradient will tighten in particular across northwest Oklahoma, with
a 60 knot LLJ leading to gusts up to 35 mph.
During the day, the dryline will sharpen as the low translates
eastward. A pronounced dry slot will develop just to the south of
the core of the trough, with strong westerly winds downsloping out
of High Plains. This should provide a window for enhanced winds in
the afternoon across northwest Oklahoma, where a wind advisory is in
effect. Furthermore, the development of a LLTR appears likely
within the frontal trough near or immediately behind the dryline.
This should allow temperatures to soar into the upper 980s and low
90s. Critical fire weather is anticipated at this overlap of the
lowest humidity and highest winds in the afternoon, although fire
danger will be somewhat mitigated by fuels that have yet to be
cured by a freeze and are showing some lingering greenness.
On the far side of the dryline, a wind advisory is in effect for
north central Oklahoma as the pressure gradient looks to be the
tightest there, allowing for strong southerly winds. Diurnal storm
chances east of the dryline look to be extremely low in part due to
subsidence and warmer mid-level temperatures nearer to the
subtropical ridge. A low chance of storms exists across north
central Oklahoma later in the evening as forcing for ascent arrives.
Severe weather is not anticipated.
The cold front will make it into our area a little bit later than
previous guidance showed, but will still be into the area tonight
and through most of it by daybreak. The airmass behind the front
will not be truly Arctic, but temperatures should get into the upper
40s across northwest Oklahoma tonight.
Meister
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 229 AM CDT Thu Oct 12 2023
Northwest winds will continue tomorrow morning, especially across
northwest Oklahoma where the pressure gradient is tightest. A window
for 35-45 mph wind gusts will occur in the afternoon as boundary
layers deepen with cold advection aloft and sunshine at the surface.
Winds will finally weaken, but not slacken altogether, tomorrow
night. Lows will drop into the 40s, ending our period of above-
average temperatures.
From there, we will enter into a period of below-average
temperatures. This period looks to last through a sunny but brisk
weekend, as highs are in the 60s to low 70s, and right on into next
week as persistent northwest flow continues to pump northerly winds
into the southern Plains. The next pattern shift may start sometime
around the middle of next week with a bit of a warming trend noted,
but even then there is little indication we will see any more 85+
degree days in the coming week.
Meister
&&
.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Thu Oct 12 2023
Low stratus/MVFR cigs are expected to linger into the early
afternoon across central into northern Oklahoma. Otherwise, gusty
south/southwesterly winds are expected through (and for some
locations beyond) sunset.
There is a low chance (~20-30%) for a few storms across north-
central Oklahoma after 03-04 UTC this evening. Should a storm
impact a terminal, a brief reduction in category would be
possible. Finally, a cold front passage will bring gusty
northwest winds to all terminals by daybreak Friday.
Safe travels!
Ungar
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 57 69 46 65 / 10 0 0 0
Hobart OK 54 72 45 70 / 10 0 0 0
Wichita Falls TX 60 77 47 73 / 0 0 0 0
Gage OK 47 66 39 65 / 0 0 0 0
Ponca City OK 55 69 45 66 / 20 0 0 0
Durant OK 66 80 49 72 / 10 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 7 PM CDT this evening for OKZ004-005-009-
010-014-015.
Wind Advisory until 7 PM CDT this evening for OKZ004>013.
TX...None.
&&
SHORT TERM...04
LONG TERM....04
AVIATION...34Hazardous weather outlook, Oct 12, 11:23 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1123 AM CDT Thu Oct 12 2023 OKZ004>048-050>052-TXZ083>090-131630- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1123 AM CDT Thu Oct 12 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Fire Weather... Critical fire weather conditions are expected across western and northwestern Oklahoma this afternoon. .Thunderstorms... There is a low chance of thunderstorms this afternoon and evening, mainly across north-central Oklahoma. If thunderstorms develop, a few may become strong to marginally severe. .Wind... Gusty south to southwest winds will occur this afternoon across north central and northwest Oklahoma. Wind gusts up to 45 mph are possible. Winds will shift to the northwest tonight, which will bring gusty northwest winds Thursday night into Friday morning. Some of these gusts may be as high as 45 mph, especially across western and northwestern Oklahoma. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Wind... Gusty northwest winds are expected to linger through early Friday afternoon. Some of these gusts may be as high as 45 mph, especially across western and northwestern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 2:23 AM CDT | Red Flag Warning | OUN | Dewey, Ellis, Harper, Roger Mills, Woods, Woodward | 17 hr |
Nearby
Wind Advisories in Oklahoma, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.